How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Michael Salkin Your Own Question
Dr. Michael Salkin
Dr. Michael Salkin, Veterinarian
Category: Vet
Satisfied Customers: 30398
Experience:  University of California at Davis graduate veterinarian with 45 years of experience.
55012488
Type Your Vet Question Here...
Dr. Michael Salkin is online now

My German Shepherd is on Digoxin tables every 12 hours

Customer Question

My German Shepherd Bitch is on Digoxin tables every 12 hours also Vetmedin Furosemide Prednisalone and Prilactone
She appears to become toxic easily with the Digoxin and when the dose has been halved she has improved However this time we have had to remove the Digoxin entirely to generate improvement.
Is there another medication which could be used in place of Digoxin
Pam
Submitted: 2 years ago.
Category: Vet
Expert:  Dr. Michael Salkin replied 2 years ago.
Aloha! You're speaking with Dr. Michael Salkin

Pam, I need to know which heart disease has been diagnosed for me to answer your question accurately.
Customer: replied 2 years ago.

Congestive heart failure

Expert:  Dr. Michael Salkin replied 2 years ago.
Thank you. Do you know why congestive heart failure has arisen - heart muscle disease (dilated or hypertrophic cardiomyopathy), myxomatous valve disease ("leaky valves"), or an electrical conductive disturbance in the heart beat? This is important when deciding whether or not digoxin is even necessary.
Customer: replied 2 years ago.

Hi

I have heard my vet say hypertrophic.

My dog had a slight heart murmur and had to have an operation to remove her spleen removed. After the operation last October she developed this heart problem Initially she was prescribed Digoxin as the heartbeat was irregular. Some weeks later vetmedin was added as she had been listless and not eating well She showed great improvement but later suffered severe diarrhea which was thought to be caused by Digoxin toxicity She improved when the Digoxin was halved but twice since she has been vomiting each time improving when the Digoxin is stopped

Her heartbeat is currently irregular

Pam

Expert:  Dr. Michael Salkin replied 2 years ago.
Thank you, Pam. Hypertrophic cardiomyopathy is rarely diagnosed in dogs. If heart muscle disease is truly present it's more likely to cause a dilated cardiomyopathy. In any event, the digoxin was prescribed in an attempt to normalize her heartbeat. Because she doesn't tolerate digoxin well - and that's very common - the type of arrhythmia needs to be determined by ECG and another drug prescribed. In most cases we're attempting to treat a rapid and/or clinically overt (syncopal/predisposing to fainting) ventricular arrhythmia. Options for treatment include sotalol, mexiletine, and amiodarone.

Her vet or a specialist veterinary cardiologist needs to closely examine an ECG, determine which type of arrhythmia exists and then prescribe one those drugs mentioned above best suited for that arrhythmia.

Please respond with further questions or concerns if you wish.
Dr. Michael Salkin and other Vet Specialists are ready to help you
Expert:  Dr. Michael Salkin replied 2 years ago.
Thank you for your kind accept. I appreciate it.

I'm going to check back with you in a week for an update. Feel free to return to our conversation - even after rating - prior to my contacting you if you wish.

Please disregard the info request.
Customer: replied 2 years ago.

Thanks so much for checking back. Our vet has ceased Digoxin but not replaced it. They wish to observe the dogs health without Digoxin.

It is now 6 days since she took Digoxin. She is no longer vomiting,

She is eating better & her poo is formed not liquid. She appears happy in herself.

The vet has asked us to report any deterioration . They will then reassess and add further medication if required.

Many thanks for your help.

Best regards Pam

Expert:  Dr. Michael Salkin replied 2 years ago.
That sounds good to me. Thank you for the update. I appreciate your taking the time to let me know.

Please disregard the info request.